Georgia, 2003Tornado and Hail in Georgia, May 6, 2003
May 6, 2003 · NWS CAE · 5 events in 4 counties and zones
4 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 1:08 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, May 6, 1:08 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT TUE MAY 6 2003
THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE
THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND
LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA
SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY
BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING
ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH
MAY BE NEEDED LATER.
THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO
THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND
FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT.
PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL
USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY
BASED ON RECENT VERIFICATION.
EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE
REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA
MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE.
GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.
FCSTID = 5
CAE 68 87 68 89 / 60 50 30 20
AGS 67 88 66 89 / 60 50 30 20
SSC 68 86 68 88 / 60 50 30 20
OGB 69 88 69 89 / 60 50 30 20
.CAE...
GA...NONE.
SC...NONE.
RJL
Hazardous weather outlook, May 6, 3:29 AM EST, 11 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.
.DAY ONE...
MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE
STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE
HAIL COULD BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JDB
In the hours before
Special weather statement, May 6, 11:22 AM EST, 3 hours 15 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EDT TUE MAY 6 2003
THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.
.SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA
IS BECOMING MODERATELY UNSTABLE. MOISTURE IN THE GULF COAST REGION
IS SPREADING NORTH INTO THE REGION. THUNDERSTORMS IN NORTH GEORGIA
WILL MOVE EAST-NORTHEAST INTO THE REGION LATE THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TONIGHT...SO MORE
THUNDERSTORMS ARE EXPECTED. WITH STRONG VERITICAL SHEAR...SEVERE
THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS AROUND 60
MPH ARE THE PRIMARY THREATS. HEAVY RAIN WITH LOCAL AMOUNTS AROUND
2.00 INCHES IS ALSO POSSIBLE.
ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.
EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.
AWP
Special weather statement, May 6, 12:54 PM EST, 1 hour 43 minutes before
SCZ018-025-GAZ040-063>065-077-062354-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT TUE MAY 06 2003
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
EDGEFIELD... MCCORMICK...
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
...TORNADO WATCH IN EFFECT UNTIL 800 PM...
...INTENSE THUNDERSTORMS APPROACHING CENTRAL SAVANNAH RIVER AREA...
INTENSE THUNDERSTORMS IN NORTH GEORGIA WILL MOVE INTO THE AUGUSTA
REGION AND PIEDMONT OF SOUTH CAROLINA DURING THE LATE AFTERNOON.
THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA
WEATHER RADIO FOR THE LATEST INFORMATION.
AWP
Special weather statement, May 6, 1:16 PM EST, 1 hour 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-070016-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 06 2003
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN... BAMBERG... BARNWELL...
CALHOUN... CLARENDON... CHESTERFIELD...
EDGEFIELD... FAIRFIELD... KERSHAW...
LANCASTER... LEE... LEXINGTON...
MCCORMICK... NEWBERRY... ORANGEBURG...
RICHLAND... SALUDA... SUMTER...
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH
RIVER AREA...
...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING...
INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO
THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS
AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY
THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING
SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY
DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.
AWP
Hail, Lincoln
- When
- May 6, 2:37 PM EST to 2:47 PM EST
- Where
- Lincoln County, 6 mi N of Lincolnton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.867, -82.483
Sheriff reported golf ball size hail on hwy 79 north of Lincolnton and nickel size hail in Lincolnton.
Tornado, Lincoln
- When
- May 6, 2:57 PM EST to 3:00 PM EST
- Where
- Lincoln County, New Hope
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.750, -82.383
Sheriff reported intermittent touch down of tornado between New Hope and Kenna.
Hail, McDuffie
- When
- May 6, 3:45 PM EST
- Where
- McDuffie County, Thomson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.467, -82.500
Sheriff reported 3/4 inch hail in and around Thomson.
Hail, Richmond
- When
- May 6, 4:00 PM EST
- Where
- Richmond County, 2 mi S of Augusta
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.450, -81.967
DOE employee reported 1 inch hail on Gordon Highway.
Hail, Columbia
- When
- May 6, 4:10 PM EST
- Where
- Columbia County, Appling
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.550, -82.317
Sheriff reoprted 1 inch hail just west of Appling.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354315, 5354316, 5354317, 5354319, 5354318.